Alert archive / Idaho / Tornado Warnings in 2024

Tornado Warning 1, NWS Pocatello, ID

August 13, 20244 counties in Idaho

NWS Pocatello, ID issued this tornado warning at Aug 13, 2024, 2:01 PM MDT for 4 counties in Idaho. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2024, 2:01 PM MDT (20:01 UTC)
Expired
Aug 13, 2024, 3:00 PM MDT
In force
59 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:15 PM MDTTSTM WND GST 4512 E Howe, IDMesonet station SAN - Sand Dunes.
Aug 13, 2:15 PM MDTTSTM WND GST 4512 E Howe, IDMesonet station SAN - Sand Dunes.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-280 m²/s²
0-3 km storm-relative helicity
-259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WFUS55 KPIH 132001
TORPIH
IDC011-019-023-051-132100-
/O.NEW.KPIH.TO.W.0001.240813T2001Z-240813T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
201 PM MDT Tue Aug 13 2024

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  Southwestern Jefferson County in southeastern Idaho...
  East central Butte County in southeastern Idaho...
  Northwestern Bonneville County in southeastern Idaho...
  Northwestern Bingham County in southeastern Idaho...

* Until 300 PM MDT.

* At 201 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northeast of Central Inl, or 21 miles east of
  Arco, moving east at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Southeast Inl around 210 PM MDT.
  Mud Lake around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4352 11297 4372 11305 4390 11248 4360 11235
TIME...MOT...LOC 2001Z 252DEG 23KT 4364 11287 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

KB
3 follow-up statements
636 
WWUS55 KPIH 132021
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
221 PM MDT Tue Aug 13 2024

IDC011-019-023-051-132100-
/O.CON.KPIH.TO.W.0001.000000T0000Z-240813T2100Z/
Jefferson ID-Butte ID-Bonneville ID-Bingham ID-
221 PM MDT Tue Aug 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
SOUTHWESTERN JEFFERSON...EAST CENTRAL BUTTE...NORTHWESTERN BONNEVILLE
AND NORTHWESTERN BINGHAM COUNTIES...

At 220 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Southeast Inl, or 18 miles southwest of Terreton,
moving east at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Southeast Inl around 225 PM MDT.
  Mud Lake around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4354 11283 4376 11294 4390 11248 4360 11235
TIME...MOT...LOC 2020Z 252DEG 29KT 4366 11272 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

KB
846 
WWUS55 KPIH 132038
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
238 PM MDT Tue Aug 13 2024

IDC011-019-023-051-132100-
/O.CON.KPIH.TO.W.0001.000000T0000Z-240813T2100Z/
Jefferson ID-Butte ID-Bonneville ID-Bingham ID-
238 PM MDT Tue Aug 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
SOUTHWESTERN JEFFERSON...EAST CENTRAL BUTTE...NORTHWESTERN BONNEVILLE
AND NORTHWESTERN BINGHAM COUNTIES...

At 238 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Southeast Inl, or 11 miles south of
Terreton, moving east at 25 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Jefferson, east central Butte, northwestern Bonneville
and northwestern Bingham Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4356 11270 4380 11281 4390 11248 4360 11235
TIME...MOT...LOC 2038Z 260DEG 21KT 4368 11252 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

KB
396 
WWUS55 KPIH 132057
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
257 PM MDT Tue Aug 13 2024

IDC011-019-023-051-132106-
/O.EXP.KPIH.TO.W.0001.000000T0000Z-240813T2100Z/
Jefferson ID-Butte ID-Bonneville ID-Bingham ID-
257 PM MDT Tue Aug 13 2024

...THE TORNADO WARNING FOR SOUTHWESTERN JEFFERSON...EAST CENTRAL
BUTTE...NORTHWESTERN BONNEVILLE AND NORTHWESTERN BINGHAM COUNTIES
WILL EXPIRE AT 300 PM MDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

&&

LAT...LON 4356 11270 4380 11281 4390 11248 4360 11235
TIME...MOT...LOC 2056Z 252DEG 23KT 4371 11238 

$$

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 13, 1:25 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 13, 1:25 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
125 PM MDT Tue Aug 13 2024

.DISCUSSION...
Afternoon satellite imagery shows an upper level trough centered
along the Idaho/Oregon border. Ahead of this feature, convection
remains ongoing across eastern Idaho with strong to severe storms
remaining possible into the evening hours. SPC Mesoanalysis shows
pockets of SBCAPE in excess of 1000J/kg and one storm currently
in this environment is likely producing at least quarter size
hail. This favorable convective environment will continue mainly
across the southern 1/3rd of the forecast area and into the
eastern highlands. Large hail, heavy rain, frequent lightning look
to be the biggest concern with these storms but some gusty winds
certainly can't be ruled out. With increased cloud cover
throughout the region, temperatures are running on the cooler side
of normal and this will likely be the case once again on
Wednesday with the trough still just north of the region. Expect
highs mainly in the 70s with some lower 80s possible with adequate
clearing. Today is certainly going to be the more active of the
two days weather-wise but we are expecting another round of decent
PoPs as we move into Wednesday, primarily across the eastern half
of the area.

This trough will move east into the northern Plains on Thursday
while another one moves into Oregon right behind it by midday.
This second trough will serve as a catalyst for more showers and
thunderstorms on Thursday with the primary focus this time across
the central mountains and along the Montana Divide but all of the
area will see at least some chance for precipitation. Friday and
Saturday look to be drier as weak ridging builds over the region
ahead of a potent upper low moving towards the coastline of the
Pacific NW over the weekend. This should allow temperatures to
climb Friday and into the weekend closer to their climatological
norms (mid to upper 80s) in the valleys. The aforementioned low
doesn't look to move much into the early part of next week but
we'll likely see at least some isolated PoPs return to the
forecast for the early part of next week. McKaughan

&&

.AVIATION...
An afternoon of widespread showers and thunderstorms is expected
with localized MVFR/IFR reductions possible in and around
thunderstorms. Continue to have a series of TEMPOs in place at
KPIH, KIDA and KDIJ over the next couple of hours. Heavy rain,
gusty winds and even some hail are likely with the strongest of
storms. Hi-res models show precip chances dropping after 14/02Z or
so and much of the overnight should be precip-free with light and
variable winds. As we get into Wednesday, another round of
showers and storms will be possible but probably not as widespread
as what we see today. Nevertheless, there will be some potential
to see precip at all terminals but the eastern half of the area
will certainly have the best chances. McKaughan

&&

.FIRE WEATHER...
Isolated to scattered storms are already ongoing and will continue
through this afternoon and evening as a cold front passes through
the area. As such, a RED FLAG WARNING continues until 9 PM for
Fire Weather Zones 410, 411, 413, 475, and 476 for scattered
thunderstorms. All storms today will be capable of producing wind
gusts of 40 to 50 mph, small hail, and brief downpours. However,
storms along and east of I-15 may produce stronger wind gusts near
60 mph and quarter size hail or larger as this is the area within
the "Marginal" risk for severe weather from the SPC. We are
expecting more showers and storms on Wednesday afternoon, too,
with isolated storms in the Central Mountains and South Hills
(Zones 422, 427, 475, and 476) and isolated to near scattered
storms in the Upper Snake Plain and Eastern Highlands (Zones 410,
411, and 413). Storms look to pack a bit less of a punch tomorrow,
but still bring some gusty winds up to 50 mph and small hail at
times. Activity tomorrow looks more limited in coverage compared
to today (and more similar to Monday's activity) and after partner
coordination have decided to hold off on any Red Flag Warnings
for tomorrow at this time.

Afternoon convection continues through Wednesday and Thursday, and
while there won't be a TON of moisture for us, it will be enough
to keep our min RHs in the 20-30 percent range through Friday and
afternoon wind gusts in the 15 to 25 mph range. So, no Red Flags
for winds and RHs over the next few days, it will have to be based
on storm coverage if we issue any. AMM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413-
475-476.

&&

In the hours before

Special weather statement, Aug 13, 11:47 AM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1147 AM MDT Tue Aug 13 2024

IDZ055>057-131830-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
1147 AM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CASSIA COUNTY THROUGH
1230 PM MDT...

At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm over
Elba, or 9 miles southwest of Malta, moving northeast at 15 mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Elba, Yale Rest Area, and Idahome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4213 11352 4220 11364 4254 11344 4232 11317
TIME...MOT...LOC 1744Z 212DEG 11KT 4223 11352

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

TAX
Special weather statement, Aug 13, 12:22 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1222 PM MDT Tue Aug 13 2024

IDZ058-062-131915-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
1222 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARIBOU AND EASTERN
BANNOCK COUNTIES THROUGH 115 PM MDT...

At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lava Hot Springs, moving northeast at 15 mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Blackfoot Reservoir, Chesterfield, and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Blackfoot Reservoir, get out of the water and move
indoors or inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4265 11197 4272 11206 4302 11172 4292 11154
      4281 11150
TIME...MOT...LOC 1821Z 238DEG 14KT 4272 11197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

TAX
Special weather statement, Aug 13, 12:42 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1242 PM MDT Tue Aug 13 2024

IDZ056-057-131915-
Raft River Region ID-Southern Hills/Albion Mountains ID-
1242 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CASSIA COUNTY
THROUGH 115 PM MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elba, or 10 miles southwest of Malta, moving northeast at 25 mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Malta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4213 11355 4221 11361 4240 11333 4221 11311
TIME...MOT...LOC 1842Z 245DEG 23KT 4220 11350

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

TAX
Special weather statement, Aug 13, 12:56 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1256 PM MDT Tue Aug 13 2024

IDZ052-067>069-132000-
Arco/Mud Lake Desert ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lost River Valleys ID-
1256 PM MDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BUTTE COUNTY THROUGH 200
PM MDT...

At 1254 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Arco, moving northeast at 20 mph.

HAZARD...Wind gusts in excess of 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Arco, Moore, Butte City, and Howe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 11332 4374 11344 4398 11304 4367 11273
TIME...MOT...LOC 1854Z 241DEG 15KT 4373 11330

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

KB
Special weather statement, Aug 13, 1:31 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
131 PM MDT Tue Aug 13 2024

IDZ063-132000-
Caribou Range ID-
131 PM MDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CARIBOU AND
SOUTHEASTERN BONNEVILLE COUNTIES THROUGH 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southwest of
Palisades Reservoir to 14 miles southeast of Wayan. Movement was east
at 30 mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Southern Palisades Reservoir and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4272 11131 4317 11131 4326 11105 4272 11104
TIME...MOT...LOC 1930Z 253DEG 25KT 4312 11125 4279 11125

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

AMM

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:47 AM MDTSpecial Weather StatementPIHCassia43 min
Aug 13, 12:17 PM MDTSevere Thunderstorm WarningPIHCassia, Power43 min
Aug 13, 12:22 PM MDTSpecial Weather StatementPIHCaribou53 min
Aug 13, 12:42 PM MDTSpecial Weather StatementPIHCassia33 min
Aug 13, 12:51 PM MDTSevere Thunderstorm WarningPIHCaribou39 min
Aug 13, 12:55 PM MDTSevere Thunderstorm WarningPIHCassia, Power50 min
Aug 13, 12:56 PM MDTSpecial Weather StatementPIHButte64 min
Aug 13, 1:31 PM MDTSpecial Weather StatementPIHCaribou29 min
Aug 13, 1:33 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Jefferson27 min
Aug 13, 1:39 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power51 min
Aug 13, 2:30 PM MDTSpecial Weather StatementPIHOneida30 min
Aug 13, 2:40 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHBannock, Oneida, Power26 min
Aug 13, 2:56 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison64 min
Aug 13, 3:17 PM MDTSpecial Weather StatementPIHOneida28 min
Aug 13, 3:31 PM MDTSevere Thunderstorm WarningPIHOneida, Power29 min
Aug 13, 3:40 PM MDTSpecial Weather StatementPIHCaribou35 min
Aug 13, 3:58 PM MDTSpecial Weather StatementPIHMadison47 min
Aug 13, 4:01 PM MDTSpecial Weather StatementPIHOneida29 min
Aug 13, 4:30 PM MDTSpecial Weather StatementPIHFranklin45 min
Aug 13, 4:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 13, 4:54 PM MDTSpecial Weather StatementPIHBear Lake, Franklin51 min

Nearby

Tornado Warnings in Idaho, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.